Alert archive / Kentucky / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 16, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Apr 22, 2005, 8:42 PM EDT for Laurel County, Kentucky. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 22, 2005, 8:42 PM EDT (00:42 UTC)
- Expired
- Apr 22, 2005, 9:30 PM EDT
- In force
- 48 min
- Issued by
- NWS Jackson, KY
- Area
- Counties, with a storm outline in the text
County Laurel County, KY
The radar
The Jackson,KY radar (KJKL), 102 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 22, 4:50 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 0.7 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -83 J/kg
- Mixed-layer LCL
- 2382 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KJKL 230042 SVRJKL KYC125-230130- /O.NEW.KJKL.SV.W.0016.050423T0042Z-050423T0130Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON KY 842 PM EDT FRI APR 22 2005 THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LAUREL COUNTY IN SOUTH CENTRAL KENTUCKY THIS INCLUDES THE CITY OF LONDON * UNTIL 930 PM EDT * AT 837 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED NEAR HUXLEY...OR ABOUT 16 MILES NORTHEAST OF WHITLEY CITY...AND MOVING NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HOLLY BAY RECREATIONAL AREA AND VOX BY 850 PM EDT KEAVY AND HIGHTOP BY 855 PM EDT DORTHAE BY 900 PM EDT LILY BY 905 PM EDT FARISTON...LEVI JACKSON WILDERNESS ROAD STATE PARK...LONDON-CORBIN AIRPORT AND SUBLIMITY CITY BY 910 PM EDT LAT...LON 3699 8447 3684 8435 3706 8385 3725 8398 $$ SBH
2 follow-up statements
000 WWUS53 KJKL 230100 SVSJKL SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 900 PM EDT FRI APR 22 2005 KYC125-230130- /O.CON.KJKL.SV.W.0016.000000T0000Z-050423T0130Z/ LAUREL KY- 900 PM EDT FRI APR 22 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 930 PM EDT FOR LAUREL COUNTY... AT 858 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED NEAR HIGHTOP...OR ABOUT 9 MILES SOUTHWEST OF LONDON...MOVING NORTHEAST AT 25 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... KEAVY BY 855 PM EDT HIGHTOP AND BUNCH BY 900 PM EDT LONDON...SUBLIMITY CITY...LONDON-CORBIN AIRPORT AND LEVI JACKSON WILDERNESS ROAD STATE PARK BY 915 PM EDT PITTSBURG BY 920 PM EDT MAPLESVILLE BY 925 PM EDT MCWHORTER BY 930 PM EDT LAT...LON 3710 8427 3695 8413 3706 8385 3725 8398 $$ MCLANE
000 WWUS53 KJKL 230114 SVSJKL SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 913 PM EDT FRI APR 22 2005 KYC125-230130- /O.CON.KJKL.SV.W.0016.000000T0000Z-050423T0130Z/ LAUREL KY- 913 PM EDT FRI APR 22 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 930 PM EDT FOR LAUREL COUNTY... AT 908 PM EDT...AN ADDITIONAL LINE OF SEVERE THUNDERSTORMS WAS MOVING FROM PULASKI INTO WESTERN LAUREL COUNTY ANDE CAPABLE OF PRODUCING NICKEL SIZE HAIL. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST OF BUNCH TO ROCKCASTLE SPRINGS TO HUXLEY...OR ALONG A LINE EXTENDING FROM 14 MILES WEST OF LONDON TO 15 MILES WEST OF LONDON TO 15 MILES NORTH OF WHITLEY CITY...MOVING EAST AT 50 MPH. SEVERE THUNDERSTORMS WILL BE NEAR... ROCKCASTLE SPRINGS...HUXLEY AND BALDROCK BY 910 PM EDT HOLLY BAY RECREATIONAL AREA...BUNCH AND BERNSTADT BY 915 PM EDT PITTSBURG...KEAVY...HIGHTOP AND EAST BERNSTADT BY 920 PM EDT LAT...LON 3716 8431 3695 8436 3706 8385 3725 8398 $$ MCLANE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 8:00 PM EDT, 42 minutes earlier.
Area forecast discussion, Apr 22, 8:00 PM EDT, 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 800 PM EDT FRI APR 22 2005 .DISCUSSION... THERE HAVE BEEN MANY REPORTS OF SEVERE WEATHER ACROSS CENTRAL KENTUCKY...AND SOUTHERN INDIANA. THE REPORTS INCLUDE A POSSIBLE TORNADO NEAR LOUISVILLE...LARGE HAIL...AND DAMAGING WIND. THE AREA IS UNDER A SEVERE THUNDERSTORM WATCH UNTIL MIDNIGHT TONIGHT. THE LATEST RUC MODELS ARE SHOWING THAT THE MOST ACTIVE AREA WILL MOST LIKELY BE THE NORTHERN PORTION OF THE CWA IN THE MONTGOMERY...BATH ...ROWAN AND FLEMING COUNTIES. THIS IS WHERE THE GREATEST INSTABILITY AND CAPE WILL BE. THE REST OF THE FORECAST IS ON TRACK. && .PREV DISCUSSION... 417 PM EDT FRI APR 22 2005 NEAR TERM (TONIGHT THROUGH MONDAY NIGHT)... SPC HAS THE WESTERN PORTIONS OF THE CWA IN A MODERATE RISK AND THE REST OF THE AREA IN A SLIGHT RISK. HAIL AND DAMAGING WINDS ARE THE PRIMARY THREATS. SOUNDINGS SHOW LI/S OF -7 AND CAPES AROUND 1500 J/KG. CLOUDS ARE ALSO BEGINNING TO THIN OUT OVER MOST OF THE CWA. SHOWERS AND THUNDERSTORMS HAVE POPPED UP OVER WESTERN PORTIONS OF THE STATE AND SOUTHERN INDIANA AND WILL SPREAD INTO THE AREA DURING THE EVENING HOURS. WENT CATEGORICAL FOR POPS TONIGHT ACROSS THE BOARD. MAIN FORECAST CHALLENGES FOR THE NEAR TERM ARE FOR THE POTENTIAL OF SEVERE STORMS THIS EVENING AND THE TIMING OF THE COLD FRONT MOVING ACROSS EASTERN KY TONIGHT. TEMPERATURES WILL BE A BIT TRICKY...WITH PLENTY OF CAA BEHIND THE FRONT...TEMPERATURES WILL FALL THROUGH THE DAY ON SATURDAY. WITH WARM GROUND TEMPERATURES...EXPECT ONLY LIGHT SNOW ACCUMULATIONS ABOVE 2500 FEET TOMORROW NIGHT. WRAP AROUND PRECIPITATION WILL COME TO END ON SUNDAY AS THE UPPER LOW TRACKS EAST. SOUNDINGS INDICATE LOW LEVEL MOISTURE LINGERING THROUGH SUNDAY NIGHT ACROSS THE EASTERN PORTIONS OF THE CWA. HIGH PRESSURE WILL BRING DRY CONDITIONS ON MONDAY. EXTENDED (TUESDAY THROUGH FRIDAY)... LEANED TOWARDS THE GFS ENSEMBLE FOR THE EXTENDED. MAIN CHANGES WERE TO LOWER TEMPERATURES A FEW DEGREES...AS THE PATTERN ALOFT SLOWLY TRANSITIONS FROM CYCLONIC TO ZONAL FLOW...AS THE UPPER LOW MOVES NORTHEAST. BUMPED UP POPS ON TUESDAY...AS A WEAK COLD FRONT PUSHES THROUGH THE AREA. ENDED POPS ON WEDNESDAY...AS WRAP AROUND MOISTURE PULLS EAST. HIGH PRESSURE WILL BRING DRY CONDITIONS FOR THE END OF THE WORKWEEK. TEMPERATURES WILL MODIFY THROUGH THE END OF THE WEEK...AS SOUTHERLY FLOW RETURNS TO THE AREA. 1206 PM EDT FRI APR 22 2005 MADE MULTIPLE UPDATES TO THE FORECAST. HAVE GONE WITH CATEGORICAL POPS FOR ALL AREAS TONIGHT. LONG ANTICIPATED CONVECTION AHEAD OF THE COLD FRONT SHOULD BE ARRIVING FROM THE WEST LATE THIS AFTERNOON/EARLY THIS EVENING...AND SEE NO REASON TO ARGUE WITH THE PERSISTENT HIGH MOS POPS. HAVE ALSO UPDATED TO LIKELY POPS FOR ALL BUT THE SOUTHWEST PORTION OF THE AREA FOR SATURDAY AND SATURDAY NIGHT. STEEP LOW LEVEL LAPSE RATES AND DEEP MOISTURE SHOULD YIELD SHOWERS. THE MOISTURE WILL NOT BE AS DEEP IN OUR SOUTHWEST COUNTIES. HAVE ALSO CHANGED SATURDAY TEMPS TO REFLECT STEADY OR FALLING DAYTIME READINGS. 358 AM EDT FRI APR 22 2005 ONGOING TSRA AND SIGNFT CLOUD COVER SLOWLY TRACKING EAST ACROSS ERN KY THIS MORNING. THE LEADING EDGE OF THE CONVECTION HAD PASSED BWG AS OF 3 AM. CLOUD COVER HAS SUPPRESSED THE POSSIBILITY FOR DENSE FOG...HOWEVER THE COPIOUS MOISTURE FROM THU CONVECTION HAS DROPPED VIS FOR SOME OF THE AREA TO VALUES BETWEEN 1 AND 2 MILES. AS WINDS PICK UP IN ADVANCE OF THE CONVECTION...THE REDUCED VIS SHOULD IMPROVE RAPIDLY. EXPECTING THE CONVECTION TO CROSS I-75 BY MID MORNING. THAT PLACES ERN KY IN THE AREA OF DEEP CONVECTION DURING THE PEAK HEATING OF THE DAY. MDT RISK OF SVR WX SUPPORTED BY THE GFS WITH CAPE IN EXCESS OF 3200 J/KG AT 18Z WITH VERY VISIBLE DRY SLOT ON W/VP SAT AND RT ENTRANCE REGION OF JET. NAM NOT QUITE AS INTENSE WITH SVR PARAMETERS. FNTL BNDRY LOCATED ON THE KY/TN BORDER THIS AM WILL SLIDE TO THE OH RVR BY MIDDAY WITH THE LOW TRACKING JUST TO THE NORTH OF THE CWFA. AS IF THE POTENTIAL FOR SVR WX WAS NOT ENUF...A SIGNFT POCKET OF COLD AIR (85H TEMPS AT 0 DEG C OR BELOW THRU MON) PORTENDS THE POSSIBILITY OF -SW OVERNIGHT SAT INTO EARLY SUN. ANY ACCUM SHOULD BE VERY SLIGHT AND ONLY ON GRASSY AREAS AS THE GRND IS TOO WARM TO SUPPORT. BETTER CHC FOR ACCUM WILL BE IN THE HIER ELEVATIONS OF ERN KY...ALONG THE VA BORDER AND EVEN THERE THE -RA THAT MIXES IN WILL LIMIT ACCUM TO A TRACE OR LESS. JACKETS WILL BE IN ORDER THIS WEEKEND. WITH TEMPS TONIGHT DROPPING INTO THE LOWER 40S AND THEN REMAINING BELOW 50 UNTIL MONDAY AFT. EXTENDED HAS NOT CHANGED MUCH WITH THE LATEST MEX SO NOT MUCH TO CHANGE WITH THE FCST. LOW CHC POP WITH -SHRA ALMOST EVERY DAY AND NIGHT. NEARLY ZONAL FLOW WILL ALLOW NUMEROUS WAVES TO PASS WITH EACH ONE A POSSIBLE CAUSAL FOR RAIN. TIMING THE BIGGEST PROBLEM BUT WITH OUT A PERIOD OF RECHARGE...EACH WAVE WILL HAVE LITTLE IN THE WAY OF SIG RH TO CREATE A HEAVY RAIN MAKER. && .JKL WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH UNTIL MIDNIGHT EDT TONIGHT FOR ALL BUT PIKE AND MARTIN COUNTIES. && JACOBSON
Hazardous weather outlook, Apr 22, 4:23 AM EDT, 16 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 423 AM EDT FRI APR 22 2005 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-231100- BATH-BELL-BREATHITT-CLAY-ELLIOTT-ESTILL-FLEMING-FLOYD-HARLAN-JACKSON- JOHNSON-KNOTT-KNOX-LAUREL-LEE-LESLIE-LETCHER-MAGOFFIN-MARTIN- MCCREARY-MENIFEE-MONTGOMERY-MORGAN-OWSLEY-PERRY-PIKE-POWELL-PULASKI- ROCKCASTLE-ROWAN-WAYNE-WHITLEY-WOLFE- INCLUDING THE CITIES OF...BARBOURVILLE...BEATTYVILLE...BOONEVILLE... CAMPTON...FLEMINGSBURG...FRENCHBURG...HARLAN...HAZARD...HINDMAN... HYDEN...INEZ...IRVINE...JACKSON...LONDON...MANCHESTER...MCKEE... MIDDLESBORO...MONTICELLO...MOREHEAD...MOUNT STERLING... MOUNT VERNON...OWINGSVILLE...PAINTSVILLE...PIKEVILLE...PINEVILLE... PRESTONSBURG...SALYERSVILLE...SANDY HOOK...SOMERSET...STANTON... WEST LIBERTY...WHITESBURG...WHITLEY CITY AND WILLIAMSBURG 423 AM EDT FRI APR 22 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. THERE IS A CHANCE FOR THUNDERSTORMS TODAY INTO EARLY TONIGHT. SOME THUNDERSTORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREAT...ALTHOUGH ISOLATED TORNADOES ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THUNDERSTORMS ARE STILL POSSIBLE EARLY ON SATURDAY MORNING. SOME SNOW MAY MIX IN WITH THE RAIN LATE SATURDAY NIGHT INTO EARLY SUNDAY MORNING. LITTLE OR NO ACCUMULATION IS EXPECTED EXCEPT IN THE HIGHER TERRAIN ALONG THE VIRGINIA BORDER WHERE A DUSTING MAY ACCUMULATE ON GRASSY AREAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY TODAY. SPOTTERS ARE ENCOURAGED TO CALL IN REPORTS OF SEVERE WEATHER. DUSTY
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 22, 8:41 PM EDT | Severe Thunderstorm Warning | JKL | Wayne | 49 min |
| Apr 22, 8:48 PM EDT | Severe Thunderstorm Warning | JKL | Rockcastle | 42 min |
| Apr 22, 8:50 PM EDT | Severe Thunderstorm Warning | JKL | Pulaski | 40 min |
| Apr 22, 9:00 PM EDT | Severe Thunderstorm Warning | JKL | Estill, Jackson, Powell | 60 min |
| Apr 22, 9:18 PM EDT | Severe Thunderstorm Warning | JKL | Laurel | 42 min |
| Apr 22, 9:22 PM EDT | Severe Thunderstorm Warning | JKL | Lee, Owsley | 53 min |
| Apr 22, 9:38 PM EDT | Severe Thunderstorm Warning | JKL | Menifee, Wolfe | 52 min |
| Apr 22, 9:41 PM EDT | Severe Thunderstorm Warning | JKL | Clay, Knox | 49 min |
| Apr 22, 9:57 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt | 63 min |
| Apr 22, 10:15 PM EDT | Severe Thunderstorm Warning | JKL | Magoffin | 45 min |
| Apr 22, 10:26 PM EDT | Severe Thunderstorm Warning | JKL | Martin | 64 min |
| Apr 22, 10:26 PM EDT | Severe Thunderstorm Warning | JKL | Floyd | 34 min |
| Apr 22, 10:37 PM EDT | Severe Thunderstorm Warning | JKL | Pike | 55 min |
| Apr 22, 10:42 PM EDT | Severe Thunderstorm Warning | JKL | Johnson | 63 min |
| Apr 22, 10:57 PM EDT | Severe Thunderstorm Warning | JKL | Floyd | 63 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.